March 1987

Right-sided Staphylococcus aureus Presenting as Staphylococcal Scarlet Fever

Author Affiliations

Barcelona, Spain

Arch Intern Med. 1987;147(3):607. doi:10.1001/archinte.1987.00370030205044

To the Editor.  —Right-sided staphylococcal endocarditis in intravenous drug addicts usually manifests itself as a pulmonary syndrome. Peripheral signs of endocarditis are absent in most patients. We recently observed a heroin addict who developed a scarlet fever—like rash as the initial clinical manifestation of tricuspid endocarditis due to Staphylococcus aureus.

Report of a Case.  —A 20-year-old woman, an intravenous heroin addict, was admitted because of chest pain, fever, and dyspnea. A week earlier, she was seen in the emergency room of our hospital because of a morbilliform rash on her face and extremities that became confluent, as well as general malaise. On examination, petechiae were present on the extremities, Nikolsky's sign was negative, and bullae were absent. There was no evidence of cutaneous abscesses, infected wounds, or any other form of infection of her skin. Laboratory studies showed the following values or results: temperature, 38.5°C; heart and lungs, normal; slight

First Page Preview View Large
First page PDF preview
First page PDF preview